Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS Nashville, TN

February 24, 201811 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 24, 2018, 10:41 PM CST for 11 counties in Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 10:41 PM CST (04:41 UTC)
Expired
Feb 24, 2018, 11:30 PM CST
In force
49 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Davidson County, TN, Jackson County, TN, Macon County, TN, Maury County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 52 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 8:29 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS54 KOHX 250441
SVROHX
TNC027-037-087-111-119-149-159-165-169-187-189-250530-
/O.NEW.KOHX.SV.W.0009.180225T0441Z-180225T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1041 PM CST SAT FEB 24 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Smith County in Middle Tennessee...
  Southeastern Davidson County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  Northeastern Maury County in Middle Tennessee...
  Southeastern Sumner County in Middle Tennessee...
  Williamson County in Middle Tennessee...
  Wilson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 1130 PM CST

* At 1041 PM CST, severe thunderstorms were located along a line
  extending from 6 miles north of Lafayette to near Spring Hill,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Murfreesboro, Franklin, Columbia, Gallatin, Lebanon, Lafayette,
  Carthage, Celina, Gainesboro, Hartsville, Hendersonville, Smyrna,
  Brentwood, La Vergne, Spring Hill, Mount Juliet, Nolensville,
  Forest Hills, Oak Hill and Lakewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CST for Middle
Tennessee.

LAT...LON 3662 8532 3623 8575 3625 8578 3619 8580
      3610 8589 3609 8606 3598 8602 3596 8615
      3583 8618 3568 8634 3572 8722 3664 8617
TIME...MOT...LOC 0441Z 272DEG 37KT 3662 8603 3577 8700 

HAIL...<.75IN
WIND...60MPH
 
$$

10
1 follow-up statement
319 
WWUS54 KOHX 250512
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1112 PM CST SAT FEB 24 2018

TNC037-165-250521-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-180225T0530Z/
Davidson TN-Sumner TN-
1112 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVIDSON AND
SOUTHEASTERN SUMNER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A tornado watch remains in effect until 200 AM CST for Middle
Tennessee.

LAT...LON 3662 8532 3623 8575 3625 8578 3610 8589
      3609 8606 3598 8602 3596 8615 3583 8618
      3568 8634 3572 8698 3599 8669 3597 8661
      3609 8655 3608 8653 3614 8653 3631 8630
      3663 8599
TIME...MOT...LOC 0511Z 272DEG 37KT 3661 8566 3576 8663 

$$

TNC027-087-111-119-149-159-169-187-189-250530-
/O.CON.KOHX.SV.W.0009.000000T0000Z-180225T0530Z/
Smith TN-Rutherford TN-Jackson TN-Maury TN-Williamson TN-Wilson TN-
Clay TN-Macon TN-Trousdale TN-
1112 PM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CST
FOR SMITH...RUTHERFORD...JACKSON...NORTHEASTERN MAURY...SOUTHEASTERN
WILLIAMSON...WILSON...CLAY...MACON AND TROUSDALE COUNTIES...

At 1111 PM CST, severe thunderstorms were located along a line
extending from 6 miles south of Tompkinsville to 12 miles south of
Nolensville, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Murfreesboro, Lebanon, Lafayette, Carthage, Celina, Gainesboro,
Hartsville, Smyrna, La Vergne, Spring Hill, Mount Juliet,
Nolensville, Thompson's Station, Watertown, Gordonsville, Red Boiling
Springs, Walterhill, Rural Hill, Belinda City and Hickman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CST for Middle
Tennessee.

LAT...LON 3662 8532 3623 8575 3625 8578 3610 8589
      3609 8606 3598 8602 3596 8615 3583 8618
      3568 8634 3572 8698 3599 8669 3597 8661
      3609 8655 3608 8653 3614 8653 3631 8630
      3663 8599
TIME...MOT...LOC 0511Z 272DEG 37KT 3661 8566 3576 8663 

HAIL...<.75IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:16 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 24, 9:16 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
916 PM CST Sat Feb 24 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Updated the suite of forecast products to include tornado watch
6 until 2 AM CST Sun. Over watched area, mentioned shwrs and
tstms, with tstms producing heavy rainfall, possible wind damage
production, and tornadoes until early morning. Tweaked hrly temp,
dewpoint, and wind speed/direction grids. Remainder of the
forecast continues to be on track. Best shear and instability
continue to remain close to leading edge of stronger reflectivity
line of shwrs/tstms moving thru northwest portions of mid state
presently approaching the I-24 corridor presently.

&&

.AVIATION...
00Z TAF DISCUSSION.

A band of showers and storms will cross the region tonight with
gusty winds and heavy downpours. Mainly VFR will prevail through
03Z, then MVFR will prevail with brief periods of IFR in the
stronger storms. The main line of storms will likely produce some
gusts around 40KT, so tempos will be included. Localized severe
storms are possible. After the showers and storms, winds will
become northwest and drop to 10KT or less with VFR returning.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 AM CST Sunday for Cheatham-Clay-Davidson-
Dickson-Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Williamson-Wilson.

&&

DISCUSSION......31
AVIATION........13
Hazardous weather outlook, Feb 24, 5:52 AM CST, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
552 AM CST Sat Feb 24 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-251200-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
552 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Severe weather will be possible across Middle TN this evening and
into the overnight hours. The main threat will be damaging
straight line winds, however a tornado or two cannot be ruled out.

In addition to severe weather, a flood watch remains in effect
for portions of Middle TN. While the main concern is river
flooding, localized flash flooding will be possible within the
watch area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this evening.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 mph (measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Local storm report, Feb 24, 10:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1007 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TORNADO          8 ENE CLARKSVILLE       36.61N 87.21W
02/24/2018                   MONTGOMERY         TN   EMERGENCY MNGR

            *** 2 INJ *** SIGNIFICANT HOME DAMAGE IN THE FARMINGTON
            SUBDIVISION EAST OF CLARKSVILLE. HEAVY DAMAGE TO A
            CHURCH. AT LEAST 2 INJURED.

&&

DH
Local storm report, Feb 24, 10:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1010 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     3 NE CLARKSVILLE        36.59N  87.31W
02/24/2018                   MONTGOMERY         TN   TWITTER

            LARGE TREE UPROOTED ON DUNBAR CAVE ROAD.

&&

EVENT NUMBER OHX1800198

31
Local storm report, Feb 24, 10:11 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 NNE ADAMS             36.64N  87.04W
02/24/2018                   ROBERTSON          TN   EMERGENCY MNGR

            A HOUSE WAS DESTROYED AND OTHER DAMAGE OCCURRED FROM A
            POSSIBLE TTORNADO NEAR THE INTERSECTION OF KEYSBURG
            ROAD... HUGH GILL ROAD... AND MCGEE ROAD.

0900 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
02/24/2018                   MONTGOMERY         TN   TRAINED SPOTTER

            GROCERY STORE WINDOWS BLOWN OUT AND ROOF DAMAGE AT
            AUSTIN PEAY STATE UNIVERSITY IN CLARKSVILLE. AUSTIN
            PEAY/MURRAY STATE GAME IN CLARKSVILLE DELAYED BY SOME
            MINOR ROOF DAMAGE AND WATER LEAKING ONTO THE ARENA
            FLOOR.

0900 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
02/24/2018                   MONTGOMERY         TN   EMERGENCY MNGR

            SOME HOMES DAMAGED AND MINOR INJURIES REPORTED IN THE
            CLARKSVILLE AREA.

0903 PM     TSTM WND DMG     3 NE CLARKSVILLE        36.59N  87.31W
02/24/2018                   MONTGOMERY         TN   TWITTER

            LARGE TREE UPROOTED ON DUNBAR CAVE ROAD.

&&

EVENT NUMBER OHX1800195 OHX1800196 OHX1800197 OHX1800198

31
Local storm report, Feb 24, 10:17 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1017 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     DICKSON                 36.08N  87.38W
02/24/2018                   DICKSON            TN   TRAINED SPOTTER

            SEVERAL REPORTS OF TREES DOWN COUNTY WIDE.

&&

EVENT NUMBER OHX1800199

31
Local storm report, Feb 24, 10:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1018 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 NNE ADAMS             36.64N  87.04W
02/24/2018                   ROBERTSON          TN   EMERGENCY MNGR

            A HOUSE WAS DESTROYED AND OTHER DAMAGE OCCURRED FROM A
            POSSIBLE TTORNADO NEAR THE INTERSECTION OF KEYSBURG
            ROAD... HUGH GILL ROAD... AND MCGEE ROAD.

0900 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
02/24/2018                   MONTGOMERY         TN   TRAINED SPOTTER

            GROCERY STORE WINDOWS BLOWN OUT AND ROOF DAMAGE AT
            AUSTIN PEAY STATE UNIVERSITY IN CLARKSVILLE. AUSTIN
            PEAY/MURRAY STATE GAME IN CLARKSVILLE DELAYED BY SOME
            MINOR ROOF DAMAGE AND WATER LEAKING ONTO THE ARENA
            FLOOR.

0900 PM     TSTM WND DMG     CLARKSVILLE             36.56N  87.35W
02/24/2018                   MONTGOMERY         TN   EMERGENCY MNGR

            SOME HOMES DAMAGED AND MINOR INJURIES REPORTED IN THE
            CLARKSVILLE AREA.

0903 PM     TSTM WND DMG     3 NE CLARKSVILLE        36.59N  87.31W
02/24/2018                   MONTGOMERY         TN   TWITTER

            LARGE TREE UPROOTED ON DUNBAR CAVE ROAD.

0954 PM     TSTM WND DMG     DICKSON                 36.08N  87.38W
02/24/2018                   DICKSON            TN   TRAINED SPOTTER

            SEVERAL REPORTS OF TREES DOWN COUNTY WIDE.

&&

EVENT NUMBER OHX1800195 OHX1800196 OHX1800197 OHX1800198 OHX1800199

31
Local storm report, Feb 24, 10:25 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     FAIRVIEW                35.98N  87.12W
02/24/2018  M65 MPH          WILLIAMSON         TN   AMATEUR RADIO

            WIND GUSTS 65 MEASURED BY A HOME WEATHER STATION NEAR
            THE INTERSECTION OF HIGHWAY 100 AND BRUSH CREEK ROAD.

&&

EVENT NUMBER OHX1800200

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:01 PM CSTSevere Thunderstorm WarningOHXStewart29 min
Feb 24, 8:10 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart50 min
Feb 24, 8:17 PM CSTTornado WarningOHXHouston, Stewart43 min
Feb 24, 8:29 PM CSTTornado WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
Feb 24, 8:57 PM CSTTornado Warning Tornado observedConsiderable damage threatOHXMontgomery, Robertson33 min
Feb 24, 9:20 PM CSTTornado WarningOHXRobertson25 min
Feb 24, 9:28 PM CSTSpecial Weather StatementOHXCheatham, Dickson, Hickman, Perry, Robertson47 min
Feb 24, 9:34 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner26 min
Feb 24, 9:59 PM CSTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale31 min
Feb 24, 9:59 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson and 1 more46 min
Feb 24, 10:07 PM CSTSevere Thunderstorm WarningOHXDavidson, Dickson, Hickman, Lewis, Maury, Williamson53 min
Feb 24, 11:12 PM CSTSpecial Weather StatementOHXLawrence, Maury48 min
Feb 24, 11:21 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne24 min
Feb 24, 11:27 PM CSTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Overton, Putnam and 3 more48 min
Feb 24, 11:52 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Feb 25, 12:02 AM CSTSpecial Weather StatementOHXBedford, Cannon, Giles, Marshall, Rutherford43 min
Feb 25, 12:06 AM CSTSpecial Weather StatementOHXDeKalb, Jackson, Overton, Pickett24 min
Feb 25, 12:16 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence29 min
Feb 25, 9:45 AM CSTRiver Flood AdvisoryOHXDavidson10 days
Feb 25, 3:02 PM CSTRiver Flood AdvisoryOHXHickman53 hr
Feb 25, 3:09 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson11 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.